Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Antipodal coincidence for maps of spheres into complexes


Authors: Marek Izydorek and Jan Jaworowski
Journal: Proc. Amer. Math. Soc. 123 (1995), 1947-1950
MSC: Primary 55M20; Secondary 55M35
MathSciNet review: 1242089
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper gives a partial answer to the question of whether there exists a Borsuk-Ulam type theorem for maps of $ {S^n}$ into lower-dimensional spaces, which are not necessarily manifolds. It is shown that for each k and $ n \leq 2k - 1$, there exists a map f of $ {S^n}$ into a contractible k-dimensional complex Y such that $ fx \ne f( - x)$, for all $ x \in {S^n}$. In particular, there exists a map of $ {S^3}$ into a 2-dimensional complex Y without an antipodal coincidence. This answers a question raised by Conner and Floyd in 1964. The complex Y provides also an example of a countractible k-dimensional complex whose deleted product has the Yang-index equal to $ 2k - 1$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55M20, 55M35

Retrieve articles in all journals with MSC: 55M20, 55M35


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1995-1242089-4
PII: S 0002-9939(1995)1242089-4
Article copyright: © Copyright 1995 American Mathematical Society